Montana, 2008

Heavy Rain in Montana, May 21 to 24, 2008

May 21 to 24, 2008 · NWS GGW · 2 events in 2 counties and zones

Over the course of four days, a slow-moving storm system brought multiple rounds of rainfall to central and northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Over the course of four days, a slow-moving storm system brought multiple rounds of rainfall to central and northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 7:49 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, May 20, 7:49 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
849 PM MDT TUE MAY 20 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
THINGS UNFOLDING ABOUT AS PLANNED WITH SOME SEVERE WEATHER
OCCURRING WEST OF THE CWA IN THE GREAT FALLS VICINITY...AND
MOVING NORTH. SURFACE PRESSURE GRADIENT ACROSS EASTERN MONTANA
TIGHTENING IN RESPONSE TO THE LOW PRESSURE OVER CENTRAL MONTANA
BUCKING UP AGAINST THE HIGH PRESSURE EXTENDING SOUTH OVER THE
DAKOTAS INTO NORTHEAST MONTANA. FOR THIS REASON WILL RAISE THE
WIND SPEEDS JUST A BIT FOR THE OVERNIGHT...ESPECIALLY FOR THE
GLASGOW AREA WHERE OROGRAPHICS ESPECIALLY FAVOR AND ENHANCE
EASTERLY WIND. OTHERWISE REMAINDER OF THE FORECAST PRETTY MUCH
LEFT UNTOUCHED WITH PERHAPS SOME SHOWERS AND A THUNDERSTORM OR TWO
POSSIBLY SNEAKING INTO THE WESTERN HALF OF THE CWA TONIGHT.

PREVIOUS DISCUSSION...
UPPER TROF MOVING INTO THE PACIFIC NORTHWEST WITH LEE TROF OVER
CENTRAL MONTANA. STRONG HEIGHT FALLS IN ADVANCE OF THIS TROF
COMBINED WITH A PLUME OF PACIFIC MOISTURE SHOULD SUPPORT SOME
THUNDERSTORM DEVELOPMENT ALONG THE HIGHER TERRAIN IN CENTRAL
MONTANA THIS AFTERNOON BEFORE SPREADING NORTHEAST THIS EVENING.
FORECAST SOUNDINGS CONTINUE TO INDICATE A WELL-MIXED BOUNDARY
LAYER...SO CERTAINLY SOME POTENTIAL FOR GUSTY WINDS...BUT GIVEN
LATE ARRIVAL OF THIS ACTIVITY BELIEVE WIND THREAT SHOULD BE
DIMINISHED SOMEWHAT AFTER SUNSET.

LEE CYCLONE DEVELOPS ACROSS NORTHERN WYOMING LATE TONIGHT WITH
INVERTED TROF OVER EASTERN MONTANA AS UPPER TROF CLOSES OFF OVER
THE GREAT BASIN. BEST PRECIPITATION CHANCES WILL BE GENERALLY TO
THE WEST OF THE INVERTED TROF AND WILL BE SLOW TO MOVE EAST AS
UPPER FLOW PARALLELS THE SURFACE BOUNDARY.

ALL MODELS AGREE IN AN OMEGA BLOCK STRENGTHENING JUST TO OUR EAST
BY THURSDAY MORNING. CONVERGENCE LINE LINGERS ACROSS THE WESTERN
ZONES WHERE BEST CHANCE OF RAIN WILL CONTINUE. LESSER CHANCES
STILL TO THE EAST. EBERT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
A VERY BLOCKING TYPE OF UPPER PATTERN ENSURES THAT THE UPCOMING
WET WEATHER PATTERN WILL BE SLOW TO CHANGE. MODELS INDICATE THERE
WILL BE A GRADUAL FILLING AND FRAGMENTING OF THE LARGE UPPER LOW
COMPLEX OVER THE WESTERN STATES. TIMING IS AN ISSUE AND THE
ECMWF IS QUICKEST TO DRY THINGS OUT. IN THIS BARELY-MOVING
PATTERN...AND AT THIS TYPICALLY MOIST...LATE IN MAY...TIME OF THE
YEAR...PREFER THE SLOWER SOLUTION...WITH SCATTERED SHOWERS
LINGERING AND JUST A GRADUAL LOWERING OF POPS. THE LATEST MODELS
LOOK SIMILAR TO PREVIOUS RUNS WITH NOTHING REALLY NEW TO ADD. THE
CURRENT FORECAST COVERS THE SITUATION WELL...SO FEW CHANGES MADE.
SIMONSEN

PREVIOUS LONG TERM...THURSDAY NIGHT THROUGH THROUGH TUESDAY. A
VERY LARGE UPPER LOW DRAPED ACROSS THE WESTERN UNITED STATES WILL
BE THE DOMINANT FEATURE OF THE EXTENDED. MODELS CONTINUE TO
STRUGGLE IN HOW TO HANDLE THE FEATURES EMBEDDED IN THE LOW...AND
HOW AND WHEN TO MOVE IT OUT. GIVEN THE PLACEMENT OF THE LOW OVER
THE GREAT BASIN AND AN UPPER RIDGE EXTENDING OVER THE
DAKOTAS...THE BEST POTENTIAL FOR PRECIPITATION WILL LIE ACROSS THE
WESTERN ZONES THURSDAY NIGHT INTO FRIDAY. TEMPERATURES WILL ALSO
BE COOLER TO THE WEST AND WARMER TO THE EAST UNDER THIS PATTERN.
FRIDAY NIGHT AND BEYOND CONTINUED A BROADBRUSHED APPROACH WITH
NEAR CLIMATOLOGICAL POPS...WHICH GIVEN THE UNCERTAINTY SEEMS THE
BEST CHOICE UNTIL CONFIDENCE GROWS. GILCHRIST

&&

.AVIATION...
VFR WITH BROKEN CEILINGS AT AROUND 10K FT AGL TONIGHT...LOWERING TO
AROUND 5K AGL BY WEDNESDAY AFTERNOON. ANY SHOWER AND ISOLATED
THUNDERSTORM ACTIVITY TONIGHT SHOULD REMAIN WEST OF THE TERMINALS.
SCATTERED SHOWERS THEN DEVELOP WEDNESDAY WITH THE CAPABILITY OF
REDUCING VISIBILITY BRIEFLY TO 5 MILES IN THE HEAVIER SHOWERS.
SIMONSEN/MCZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 20, 3:30 AM MST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
430 AM MDT TUE MAY 20 2008

MTZ016>027-059>062-202100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
430 AM MDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE TREASURE STATE TUESDAY NIGHT
BRINGING COOLER AND WETTER CONDITIONS FOR THE REMAINDER OF THE
WEEK. THUNDERSTORMS WILL FORM AHEAD OF AND ALONG THE FRONT OVER
CENTRAL MONTANA TUESDAY AFTERNOON BEFORE MOVING INTO NORTHEAST
MONTANA TUESDAY EVENING AND OVERNIGHT. SOME OF THESE STORMS MAY BE
STRONG WITH GUSTY WINDS AND SMALL HAIL. PLEASE CONTINUE TO MONITOR
THE LATEST FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Phillips

When
May 21, 12:00 AM MST to May 24, 6:00 PM MST
Where
Phillips County, Zortman
Reported by
Trained Spotter
Coordinates
47.920, -108.530

A trained spotter recorded 7.04 inches of rain from May 21 to May 24. The heavy rain washed out gravel roads in the Zortman area.

Heavy Rain, Petroleum

When
May 21, 9:00 PM MST to May 24, 6:00 PM MST
Where
Petroleum County, 5.19 mi NNE of Winnett
Reported by
Trained Spotter
Coordinates
47.070, -108.310

A trained spotter measured a total of 4.70 inches of rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105599, 102191.